Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 122, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Dec 21, 2013, 9:22 PM CST for 7 counties in Tennessee; Mississippi County, Arkansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 21, 2013, 9:22 PM CST (03:22 UTC)
- Expired
- Dec 21, 2013, 10:15 PM CST
- In force
- 53 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mississippi County, AR, Dyer County, TN, Gibson County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN, Tipton County, TN, Weakley County, TN
The radar
The Memphis radar (KNQA), 94 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 3.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- -377 m²/s²
- 0-3 km storm-relative helicity
- -360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
909
WGUS54 KMEG 220322
FFWMEG
ARC093-TNC045-053-095-097-131-167-183-220415-
/O.NEW.KMEG.FF.W.0122.131222T0322Z-131222T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
922 PM CST SAT DEC 21 2013
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
DYER COUNTY IN NORTHWEST TENNESSEE...
NORTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
LAKE COUNTY IN NORTHWEST TENNESSEE...
OBION COUNTY IN NORTHWEST TENNESSEE...
WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
TIPTON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 1015 PM CST
* AT 918 PM CST...DOPPLER RADAR ESTIMATES SHOWERS AND THUNDERSTORMS
MAY PRODUCE UP TO AN INCH OF ADDITIONAL RAIN WITHIN THE NEXT HOUR.
STORM TOTAL AMOUNTS WILL RANGE FROM 3 TO 5 INCHES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUXORA...
WILSON...COVINGTON...DYERSBURG...MARTIN...RIPLEY...UNION CITY...
FORT PILLOW STATE PARK AND REELFOOT LAKE STATE PARK.
THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE...OPEN LAKE...
REELFOOT LAKE...SUNK LAKE AND THE CHUTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3650 8852 3613 8854 3600 8919 3588 8932
3588 8935 3571 8949 3542 8949 3542 9015
3567 9001 3614 8958 3626 8953 3650 8953
3646 8948 3652 8930
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 21, 6:19 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Dec 21, 6:19 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
619 PM CST SAT DEC 21 2013
.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 449 PM CST SAT DEC 21 2013/
UPDATE...UPDATED TO EXPAND FLASH FLOOD WATCH.
&&
.PREV DISCUSSION... /ISSUED 206 PM CST SAT DEC 21 2013/
CURRENTLY STORMS ARE GETTING THEIR ACT TOGETHER JUST TO THE
SOUTHWEST OF THE CWA..SO NOT MUCH TIME TO DISCUSS. LEADING
EDGE OF THE UPPER LEVEL SUPPORT IS SURGING INTO EAST TEXAS AND A
1000MB SURFACE LOW WAS JUST NOW ARKANSAS. TORNADO WATCH IN PLACE
FOR MOST OF THE MIDSOUTH COUNTIES ALONG AND EAST OF THE MS
RIVER...WITH STRONG BACKED WINDS CURRENTLY IN THE DELTA. SEEMS
VERY PROBABLE FOR A STRONG/SIGNIFICANT TORNADO TO DEVELOP LATE
THIS AFTERNOON AND INTO THE EVENING...AS MUCAPES MAY EXCEED 1500
J/KG. A WIND ADVISORY IS ALSO IN EFFECT TILL MIDNIGHT FOR THE AREA.
FURTHER WEST AND NORTH RAIN HAS BEEN HEAVY ON THE COLD SIDE OF THE
STALLED FRONT. LATEST RAIN AMOUNTS SHOW 4 TO 5 INCHES HAS ALREADY
FALLEN...WITH AN ADDITIONAL 2 TO 4 INCHES STILL POSSIBLE THROUGH
MIDNIGHT WHEN THE FLASHFLOOD WATCH EXPIRES. SOME REPORTS OF
FLOODING HAVE ALSO BEEN SENT TO THE OFFICE VIA SOCIAL MEDIA.
STORM IS EXPECTED TO LIFT OUT LATE TONIGHT WITH MID/UPPER LEVEL
DRY PUNCH MOVING INTO THE WESTERN COUNTIES. SOUTH WINDS WILL SHIFT
MORE SOUTHWEST TO WEST AND REMAIN BREEZY AS THE SURFACE LOW TRACKS
INTO THE MIDWEST. WINDS SHOULD DIMINISH BY MORNING HOWEVER. FOR
SUNDAY EXPECT MOSTLY CLOUDY CONDITIONS A CHANCE FOR SPRINKLES IN
THE EAST AND SOUTH AND TEMPERATURES REMAINING IN THE 40S AND 50S.
SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION SUNDAY NIGHT
WITH PARTLY CLOUDY SKIES AND TEMPERATURES FALLING TO FREEZING FOR
POINTS NORTH OF INTERSTATE FORTY.
HOLIDAY WEEK...LOOKS TO BE BELOW NORMAL AND DRY THROUGH THE
PERIOD...WITH THE COLDEST DAY EXPECTED ON CHRISTMAS EVE...WHERE THE
NORTHERN COUNTIES WILL STRUGGLE TO REACH FREEZING. CONDITIONS
WILL REMAIN COLD CHRISTMAS EVE NIGHT WITH A BRIEF WARM UP ON
CHRISTMAS DAY AND ON THURSDAY. A REINFORCING COLD FRONT IS
ANTICIPATED LATE THURSDAY WITH SLIGHTLY COOLER HIGHS FOR THE LAST
WEEKEND OF 2013.
JAB
&&
.AVIATION...
00Z TAF CYCLE
A COLD FRONT WILL CONTINUE TO MOVE ACROSS THE MID-SOUTH THROUGH
THE BEGINNING TO MIDDLE PART OF THE TAF PERIOD. A SEVERE TSTORM
THREAT WITH POSSIBLE TORNADIC ACTIVITY WILL AFFECT MEM AND MKL
THROUGH AT LEAST 22/04Z...WITH THE THREAT SHIFTING EAST BY 22/05Z
AND AFFECTING TUP THROUGH 09Z. A MIX OF CIGS AND VSBYS RANGING
FROM VFR/MVFR/IFR AT TIMES DUE TO TSTORMS. CONDS SHOULD IMPROVE
FROM WEST TO EAST ACROSS THE AREA SOMETIME AFTER 12Z AT
MEM...MKL..AND JBR...WITH TUP FOLLOWING SOMETIME AFTER 18Z
TOMORROW.
AC3
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 51 56 32 40 / 100 10 10 0
MKL 52 57 31 39 / 100 10 10 0
JBR 42 48 28 37 / 80 10 10 0
TUP 58 67 36 45 / 100 20 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CRITTENDEN-LEE AR-
MISSISSIPPI-PHILLIPS-ST. FRANCIS.
MO...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-
PEMISCOT.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR PEMISCOT.
MS...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR COAHOMA-DESOTO-
PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR CROCKETT-DYER-
GIBSON-HAYWOOD-HENRY-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON-
WEAKLEY.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Dec 21, 5:02 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 502 PM CST SAT DEC 21 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-230115- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 502 PM CST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF A TIPTONVILLE TENNESSEE TO A FORREST CITY ARKANSAS LINE. THIS AREA INCLUDES THE MAJORITY OF THE MIDSOUTH. PRIMARY THREATS INCLUDE TORNADOES... A FEW OF WHICH COULD BE STRONG...AND DAMAGING WINDS. LARGE HAIL WILL BE A SECONDARY THREAT. AREAS WITH THE GREATEST RISK OF TORNADOES INCLUDE SOUTHWEST TENNESSEE...INCLUDING THE MEMPHIS METROPOLITAN AREA... EAST CENTRAL ARKANSAS...AND ALL OF NORTH MISSISSIPPI. PEAK TORNADO RISK TIMING WILL RANGE FROM NOW UNTIL MIDEVENING. BEYOND MIDEVENING TO MIDNIGHT...THE TORNADO RISK WILL DECREASE...WHILE DAMAGING WIND THREAT CONTINUES OVER NORTHEAST MISSISSIPPI AND WEST TENNESSEE. AREAS NORTHWEST OF A TIPTONVILLE TO FORREST CITY LINE...A SLIGHT RISK OF SEVERE THUNDERSTORMS OR STRONG THUNDERSTORMS EXISTS THROUGH LATE AFTERNOON. THE PRIMARY THREATS INCLUDE DAMAGING WINDS AND THE POSSIBILITY OF A BRIEF TORNADO. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE MIDSOUTH THROUGH MIDNIGHT TONIGHT. THREE TO SIX INCH RAINFALL TOTALS WILL BE COMMON WITH LOCALLY HIGHER AMOUNTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THROUGH THIS EVENING.
In the hours before
Local storm report, Dec 21, 8:46 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
846 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG SOMERVILLE 35.24N 89.35W
12/21/2013 FAYETTE TN EMERGENCY MNGR
TREES AND POWERLINES DOWN COUNTY WIDE.
&&
JDSLocal storm report, Dec 21, 8:48 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG CRUMP 35.24N 88.33W
12/21/2013 HARDIN TN AMATEUR RADIO
COFFEE LANDING ROAD CLOSED DUE TO DOWNDED TREES AND
POWERLINES.
&&
JDSLocal storm report, Dec 21, 8:50 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
850 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN BLYTHEVILLE 35.93N 89.92W
12/21/2013 M6.12 INCH MISSISSIPPI AR TRAINED SPOTTER
6.12 INCHES MEASURED BETWEEN 7 AM AND 7 PM.
&&
JDSLocal storm report, Dec 21, 9:02 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
902 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 3 E BROWNSVILLE 35.59N 89.20W
12/21/2013 HAYWOOD TN TRAINED SPOTTER
DISCONNECTED TRACTER TRAILERS OVERTURNED.THE SIDE OF A
METAL BUILDING RIPPED OFF AND NUMEROUS TREES DOWN NEAR
HWY 70 AND BRATT THOMAS ROAD.
&&
JDSLocal storm report, Dec 21, 9:13 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
913 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG LULA 34.45N 90.48W
12/21/2013 COAHOMA MS EMERGENCY MNGR
*** 1 FATAL *** MOBILE HOME OVERTURNED AND SLAMMED INTO A
TREE.
&&
JDSLocal storm report, Dec 21, 9:20 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
920 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD PALESTINE 34.97N 90.90W
12/21/2013 ST. FRANCIS AR PUBLIC
HIGHWAY 261 UNDER WATER.
0840 PM FLASH FLOOD FORREST CITY 35.01N 90.79W
12/21/2013 ST. FRANCIS AR PUBLIC
FLOODING AT DAWSON RD AND WASHINGTON RD.
&&
JDSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 6:01 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 44 min |
| Dec 21, 6:16 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Haywood, Lauderdale, Tipton | 44 min |
| Dec 21, 6:28 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood | 47 min |
| Dec 21, 6:43 PM CST | Tornado Warning | MEG | Haywood | 32 min |
| Dec 21, 6:51 PM CST | Tornado Warning | MEG | Crockett, Haywood, Madison | 24 min |
| Dec 21, 6:56 PM CST | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Henderson, McNairy, Madison | 49 min |
| Dec 21, 7:02 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henderson, Madison | 43 min |
| Dec 21, 7:09 PM CST | Flash Flood Warning | MEG | Carroll, Crockett, Dyer, Fayette, Gibson, Hardeman and 7 more | 5 hr |
| Dec 21, 7:12 PM CST | Severe Thunderstorm Warning | MEG | Gibson, Weakley | 48 min |
| Dec 21, 7:14 PM CST | Flash Flood Warning | MEG | Shelby, Tipton | 3 hr |
| Dec 21, 7:17 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Henry, Weakley | 43 min |
| Dec 21, 7:19 PM CST | Tornado Warning | MEG | Henry | 41 min |
| Dec 21, 7:30 PM CST | Severe Thunderstorm Warning | MEG | Decatur, Hardin, Henderson | 45 min |
| Dec 21, 7:48 PM CST | Severe Thunderstorm Warning | MEG | Chester, Hardin, McNairy | 27 min |
| Dec 21, 7:54 PM CST | Severe Thunderstorm Warning | MEG | Hardin | 51 min |
| Dec 21, 8:11 PM CST | Severe Thunderstorm Warning | MEG | Decatur, Hardin | 49 min |
| Dec 21, 9:11 PM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 7 hr |
| Dec 21, 10:05 PM CST | Areal Flood Warning | MEG | Shelby | 12 hr |
| Dec 21, 10:15 PM CST | Flash Flood Warning | MEG | Gibson, Obion, Weakley | 105 min |
| Dec 22, 10:40 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 6 hr |
Nearby
Flash Flood Warnings in Tennessee, 2013Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.